Journal of Pediatric Gastroenterology & Nutrition:
Long-term Follow-up of Children With 6-Thioguanine-related Chronic Hepatoxicity Following Treatment for Acute Lymphoblastic Leukaemia
Rawat, Dinesh*; Gillett, Peter M.†; Devadason, David†; Wilson, David C.†; McKiernan, Patrick J.*
*Department of Hepatology, Birmingham Children's Hospital, Birmingham, UK
†Department of Paediatric Gastroenterology, Royal Hospital for Sick Children, Edinburgh, UK.
Address correspondence and reprint requests to Dr Patrick J. McKiernan (e-mail: email@example.com).
Received 25 April, 2011
Accepted 20 May, 2011
The authors report no conflicts of interest.
ABSTRACT: 6-Thioguanine (6-TG) therapy in childhood acute lymphoblastic leukaemia results in chronic hepatotoxicity and portal hypertension. We report follow-up data in a cohort of 10 children with acute lymphoblastic leukaemia and 6-TG-related hepatotoxicity described initially in 2006. Clinically significant portal hypertension was present in the majority of patients several years after cessation of 6-TG treatment. These data reflect the natural history of noncirrhotic portal hypertension and emphasises the need to incorporate ongoing surveillance in the transition arrangement to adult services in this select group of patients.
We report follow-up data on the initial case series reported in 2006 of children with acute lymphoblastic leukaemia (ALL) who presented with 6-thioguanine (6-TG)–related hepatotoxicity (1). This report described 10 children with liver disease after 6-TG treatment with the UK National Acute Lymphoblastic Leukaemia Trial 97/99 protocol. We provide further follow-up of these patients, because medium- to long-term data about the natural history of 6-TG-related hepatotoxicity are limited.
All 10 patients were followed up for a median of a further 75 months (range 58–96 months) since the initial report and their median age is now 17 years (range 13–22 years). The median time from completion of chemotherapy is now 85 months (range 64–112 months). All of the children have survived, but 1 had relapsed ALL and was restarted on chemotherapy.
Endoscopy was performed in all of the cases at initial evaluation, which showed oesophageal varices in 7 and gastric varices in 1. Three children had GI bleeding reported in the original article. The 2 children with oesophageal variceal bleeds have received variceal band ligation, whereas the child with gastric variceal bleed underwent a TIPSS. None have had further GI bleeding. Repeat endoscopy was performed in 2 children who had never bled, and this showed persisting oesophageal varices. None have had further variceal bleeding, but the child with relapsed ALL bled because of gastric ulceration.
All 10 patients had thrombocytopenia and splenomegaly at initial evaluation. Thrombocytopenia has persisted in 7 of 10 children (including 1 with relapsed ALL) with a mean fall in platelet count of 26 × 109 cells/L since the initial evaluation. This was accompanied by an increase in spleen size in 6 cases. The platelet count has normalised in 3 cases, whereas 4 had normal spleen size on last follow-up (Table 1).
Clinically significant portal hypertension, manifested by hypersplenism (thrombocytopenia), persists in 7 of 10 cases several years after cessation of 6-TG treatment, and only a small number have shown complete recovery. This is consistent with the natural history of noncirrhotic portal hypertension, although there are few data regarding this from Western countries (2). Similar case series in children have reported progression of portal hypertension, although the follow-up periods have been limited (3–5).
In summary, our series provides what we believe to be the longest follow-up data of 65.7 patient-years for children with 6-TG-related hepatotoxicity and shows that significant portal hypertension persists in the majority of cases. Because most of these children are now adolescents, transition arrangements to adult services should incorporate the need for ongoing surveillance.
1. Ravikumara M, Hill FGH, Mckiernan PJ, et al. 6-Thioguanine related chronic hepatotoxicity and variceal haemorrhage in children treated for acute lymphoblastic leukemia—a dual centre experience. J Pediatr Gastroenterol Nutr 2006; 42:535–538.
2. Hilliare S, Bronte E, Denninger M-H, et al. Idiopathic non-cirrhotic intrahepatic portal hypertension in the West: a re-evaluation in 28 patients. Gut 2002; 51:275–280.
3. De Bruyne R, Portmann B, Samyn M, et al. Chronic liver disease related to 6-thioguanine in children with acute lymphoblastic leukaemia. J Hepatol 2006; 44:407–410.
4. Piel B, Vaidya S, Lancaster D, et al. Chronic hepatotoxicity following 6-thioguanine therapy for childhood acute lymphoblastic leukaemia. Br J Haematol 2004; 125:410–411.
5. Broxson EH, Dole M, Wong R, et al. Portal hypertension develops in a subset of children with standard risk acute lymphoblastic leukaemia treated with oral 6-thioguanine during maintenance therapy. Paediatr Blood Cancer 2005; 44:226–331.
acute lymphoblastic leukaemia; portal hypertension; 6-thioguanine hepatotoxicity
Copyright 2011 by ESPGHAN and NASPGHAN